Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 1, 2012, 5:45 PM EDT for Lexington County, Richland County, Sumter County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 1, 2012, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
Counties Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5275 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
663
WWUS82 KCAE 012145
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT SUN JUL 1 2012
SCZ020-027-028-030-031-037-012245-
AIKEN-CALHOUN-LEXINGTON-NEWBERRY-RICHLAND-SUMTER-
545 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND...AIKEN...CALHOUN AND SUMTER COUNTIES THROUGH 645
PM EDT...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF MULBERRY TO 6 MILES WEST OF SUMMIT...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...
FOREST ACRES...GASTON...IRMO...LEXINGTON...MILLWOOD...MULBERRY...OAK
GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...SUMTER...WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE
POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FLOODING OF LOW LYING AREAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3368 8102 3370 8104 3370 8108 3359 8130
3401 8151 3408 8147 3408 8154 3416 8158
3401 8026 3399 8024 3394 8024
TIME...MOT...LOC 2145Z 336DEG 10KT 3384 8015 3391 8151
$$
SJNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:14 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 1, 4:14 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SUN JUL 1 2012
.SYNOPSIS...
A STRONG UPPER-LEVEL RIDGE OVER THE REGION WILL WEAKEN AND SHIFT
TO OUR WEST MONDAY AND TUESDAY. A SLIGHT DECREASE IN TEMPERATURE
WILL OCCUR AS THE UPPER SYSTEM WEAKENS. THUNDERSTORMS MAINLY
ASSOCIATED WITH STRONG HEATING WILL BE WIDELY SCATTERED MAINLY
DURING THE AFTERNOONS AND EVENINGS.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
STRONG HEATING AND CONVERGENCE INTO THE LEE-SIDE TROUGH WAS
HELPING TO SUPPORT SCATTERED THUNDERSTORMS. INSTABILITY WAS STRONG
WITH CAPES OVER 4000 J/KG... K-INDEX IN THE MID/UPPER 40S... AND
LIS -15...TOTALS 64. SEVERE WIND AND HAIL WILL OCCUR WITH A FEW OF
THE THUNDERSTORMS. COVERAGE SHOULD DIMINISH THIS EVENING BECAUSE
OF THE LOSS OF HEATING...BUT CONTINUED INSTABILITY AND BOUNDARY
INTERACTION COULD SUPPORT THUNDERSTORMS OVERNIGHT...BUT EXPECT
VERY LITTLE COVERAGE.
A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
CONTINUED HOT AND HUMID CONDITIONS EXPECTED EARLY THIS WEEK
ALTHOUGH THE TEMPERATURES WILL BE SLIGHTLY COOLER EACH DAY MOVING
THROUGH THE WEEK. UPPER RIDGE WILL RETROGRADE TO THE WEST MONDAY
THROUGH WEDNESDAY WITH NORTHWEST FLOW ALOFT. PRECIPITABLE WATER
VALUES WILL REMAIN HIGH ABOVE 1.5 INCHES AND INCREASE TO NEAR 2
INCHES BY LATE MONDAY. SEVERAL PIECES OF ENERGY MOVING THROUGH THE
NORTHWEST FLOW WILL INCREASE THE LIKELIHOOD OF CONVECTION MOVING
INTO THE AREA RIDING ALONG THE PERIPHERY OF THE UPPER RIDGE.
FORECAST SOUNDINGS AGAIN SHOW STRONG TO EXTREME INSTABILITY
ASSOCIATED WITH AN ANOMALOUS ELEVATED MIXED LAYER EAST OF THE
MOUNTAINS AND WILL SUPPORT STRONG TO SEVERE STORMS DURING THIS
PERIOD. SPC HAS THE AREA OUTLOOKED MONDAY AND LIKELY WILL BE FOR
TUESDAY. HAVE INCREASED POPS FOR THE AFTERNOON AND EVENING HOURS
MONDAY AND TUESDAY TO HIGHER CHANCE. MAX TEMPERATURES SHOULD BE
100 TO 104 MONDAY AND UPPER 90S TUE/WED WHILE OVERNIGHT LOWS WILL
BE IN THE 70S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED
PERIOD BUT CONTINUED ABOVE NORMAL TEMPERATURES.
MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING
A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY
AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH
ALONG THE EAST COAST. THURSDAY THROUGH SATURDAY...THE UPPER RIDGE
BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID
ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE
CAROLINAS INTO THE GULF COAST STATES.
PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY
SATURDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY
INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE
WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY.
TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL
AND COOL SLIGHTLY THROUGH THE END OF THE WEEK. MAX TEMPERATURES IN
THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S
BY FRI/SAT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
LATE THIS AFTERNOON AND EVENING IN A MOIST AND VERY UNSTABLE
ATMOSPHERE. UPPER RIDGING WILL LIMIT COVERAGE. THUNDERSTORMS WERE
MAINLY NOT INCLUDED IN THE TERMINAL FORECASTS. STRONG WINDS AND
HAIL MAY OCCUR WITH ANY THUNDERSTORMS. EXPECT MVFR VISIBILITIES IN
FOG OR HAZE DURING THE EARLY MORNING HOURS.
EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL
THUNDERSTORMS AS WELL AS AREAS OF LATE NIGHT AND EARLY MORNING
FOG/HAZE THROUGH FRIDAY.
&&
.CLIMATE...
RECORD HIGHS FOR COLUMBIA
SUN JULY 1ST....103 IN 1970
MON JULY 2ND....103 IN 1970
TUE JULY 3RD....103 IN 1970 ALL-TIME RECORD HIGH FOR COLUMBIA IS
NOW 109 DEGREES (NEW RECORD AS OF JUNE 29TH AND TIED ON JUNE
30TH)...
RECORD HIGHS FOR AUGUSTA
SUN JULY 1ST....102 IN 1990
MON JULY 2ND....101 IN 1945 AND 1931
TUE JULY 3RD....103 IN 1931 ALL-TIME RECORD HIGH FOR AUGUSTA IS
108 DEGREES...
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Jul 1, 4:52 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 452 PM EDT SUN JUL 1 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-022100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 452 PM EDT SUN JUL 1 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE OPPRESSIVE HEAT WILL CONTINUE MONDAY WITH HIGH TEMPERATURES OVER 100 DEGREES. AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110 AND ANOTHER HEAT ADVISORY MAY BE NEEDED FOR MONDAY. TUESDAY THROUGH SATURDAY WILL NOT BE AS HOT WITH HIGH TEMPERATURES FINALLY DROPPING TO THE UPPER 90S. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE BELOW THE 110 THRESHOLD FOR A HEAT ADVISORY TUESDAY THROUGH THURSDAY. AGAIN BECAUSE OF THE HEAT MONDAY...THERE IS A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 1, 5:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 9 SSW PARKSVILLE 33.67N 82.28W
07/01/2012 M1.00 INCH COLUMBIA GA PUBLIC
QUARTER SIZE HAIL ON RIDGE RD.
&&
DSLocal storm report, Jul 1, 5:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S THOMSON 33.44N 82.50W
07/01/2012 E1.25 INCH MCDUFFIE GA COCORAHS
HALF DOLLAR SIZED HAIL SHREDDED LEAVES AND LEFT SEVERAL
DENTS ON CARS
&&
HCLocal storm report, Jul 1, 5:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL COLUMBIA 34.04N 80.89W
07/01/2012 E1.00 INCH RICHLAND SC PUBLIC
&&
HCLocal storm report, Jul 1, 5:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CHAPIN 34.17N 81.35W
07/01/2012 E1.75 INCH LEXINGTON SC PUBLIC
&&
HCLocal storm report, Jul 1, 5:44 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL COLUMBIA 34.04N 80.89W
07/01/2012 E1.00 INCH RICHLAND SC PUBLIC
QUARTER SIZE HAIL AT INTERSECTION OF ASSEMBLY ST AND
BLOSSOM ST.
&&
HCSpecial weather statement, Jul 1, 5:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT SUN JUL 1 2012
SCZ020-027-028-030-031-037-012245-
AIKEN-CALHOUN-LEXINGTON-NEWBERRY-RICHLAND-SUMTER-
545 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND...AIKEN...CALHOUN AND SUMTER COUNTIES THROUGH 645
PM EDT...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF MULBERRY TO 6 MILES WEST OF SUMMIT...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...
FOREST ACRES...GASTON...IRMO...LEXINGTON...MILLWOOD...MULBERRY...OAK
GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...SUMTER...WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE
POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FLOODING OF LOW LYING AREAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3368 8102 3370 8104 3370 8108 3359 8130
3401 8151 3408 8147 3408 8154 3416 8158
3401 8026 3399 8024 3394 8024
TIME...MOT...LOC 2145Z 336DEG 10KT 3384 8015 3391 8151
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 48 min |
| Jul 1, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 48 min |
| Jul 1, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 54 min |
| Jul 1, 2:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 53 min |
| Jul 1, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 50 min |
| Jul 1, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 59 min |
| Jul 1, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 60 min |
| Jul 1, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 63 min |
| Jul 1, 3:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 46 min |
| Jul 1, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 56 min |
| Jul 1, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 48 min |
| Jul 1, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 48 min |
| Jul 1, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Sumter | 43 min |
| Jul 1, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Jul 1, 4:49 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 3 hr |
| Jul 1, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Newberry, Richland, Saluda, Sumter | 47 min |
| Jul 1, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jul 1, 5:21 PM EDT | Flash Flood Warning | CAE | Richland | 87 min |
| Jul 1, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 49 min |
| Jul 1, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 47 min |
| Jul 1, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 50 min |
| Jul 1, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 32 min |
| Jul 1, 6:58 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Clarendon, Orangeburg | 62 min |
| Jul 1, 7:04 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 26 min |
| Jul 1, 7:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 72 min |
| Jul 1, 4:20 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 40 min |
| Jul 1, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln | 33 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.